Lightning, Hampshire
- When
- September 4, 1:34 PM EST
- Where
- Hampshire County, Amherst
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.340, -72.664 (the zone’s center; the record gives no point)
The windows of a garage were blown out, and siding was taken off a house, when lightning struck a tree during an afternoon thunderstorm. No injuries were reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
The windows of a garage were blown out, and siding was taken off a house, when lightning struck a tree during an afternoon thunderstorm. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 4, 12:40 PM EST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 140 PM EDT TUE SEP 4 2001 UPDATING ZONES TO INCORPORATE WW707 VAILD UNTIL 23Z THIS AFTERNOON: H5 S/WV DISTURBANCE AND ASSOCIATED PVA ALONG THE COASTAL WATERS WL TAKE SHRA AND TSRA WITH IT THIS AFTERNOON. MEANWHILE FOCUS IS ON DEVELOPING BATCH OF SHRA AND TSRA TO THE W. GREATEST INSTABILITY PARAMETERS INCLUDING LLVL INSTABILITY APPEARS TO RESIDE ACRS SW NEW ENGLAND THIS AFTERNOON. LATEST MESOETA HAS A SPIKE OF CAPE AROUND 1200 J/KG EXTENDING FROM HARTFORD COUNTY CT THROUGH THE CONNECTICUT RIVER VLY TO THE VT/NH BORDER. IN ADDITION SFC BASED LI/S DESTABILIZE TO AROUND -4. EXTRAPOLATING THE MOVEMENT OF THE LINE OF SHRA AND TSRA...SHOULD CROSS THE CWA MAINLY BETWEEN 1PM AND 5PM...WITH THE GREATEST IMPACT ACRS CT. SPC SWODY1 UPDATED OUTLOOK BRINGS A SLGT SEVERE RISK OVER THE AFOREMENTIONED AREAS LISTED. STRONG VERTICAL WIND SHEAR COULD BRING THE THREAT FOR DAMAGING WINDS. WL KEEP ENHANCED WORDING MAINLY ACRS WESTERN AREAS. OTRW FCST PKG LOOKS GOOD. WL UPDATE SPS THEN COVER WITH NOWCASTS. .BOX...NONE. STRAUSS
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-041800- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1030 AM EDT TUE SEP 4 2001 ...THUNDERSTORMS WITH DAMAGING WIND GUSTS POSSIBLE THIS AFTERNOON MAINLY ACROSS THE LOWER CONNECTICUT RIVER VALLEY... SHOWERS AND THUNDERSTORMS QUICKLY CROSSING NEW YORK STATE AND NORTHERN PENNSYLVANIA LATE THIS MORNING WILL TRACK THROUGH SOUTHERN NEW ENGLAND THIS AFTERNOON. ISOLATED THUNDERSTORMS COULD PRODUCE DAMAGING WIND GUSTS TO 58 MPH. THUNDERSTORMS WILL BE MOST LIKELY FROM THE CONNECTICUT RIVER VALLEY TO THE HILLS OF NORTHEAST CONNECTICUT...CENTRAL MASSACHUSETTS... SOUTHERN NEW HAMPSHIRE AND RHODE ISLAND MAINLY BETWEEN 1PM AND 5PM THIS AFTERNOON. THE BEST THREAT FOR DAMAGING WIND GUSTS APPEARS TO BE ACROSS SOUTHWESTERN NEW ENGLAND INCLUDING THE GREATER HARTFORD AND SPRINGFIELD AREAS. THUNDERSTORMS ARE EXPECTED TO MOVE OFFSHORE THIS EVENING. SPOTTERS ARE ASKED TO RELAY ANY INFORMATION TO THE NATIONAL WEATHER SERVICE. SKYWARN ACTIVATION HAS BEEN REQUESTED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR POTENTIAL STATEMENTS WATCHES OR WARNINGS. STRAUSS
The Albany radar (KENX), 118 km away, was scanning. The volume nearest the first event began at 18:36 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2001Every state in 2001This day in weather historyWarnings in Massachusetts, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268765.